While over-the-counter medicines are helpful in improving headache pain, they must be taken with caution because they could actually make your headaches worse if they aren’t taken correctly. The overuse or misuse of analgesic medications — exceeding labeling instructions (such as taking the medications three or more days per week) or not following your physician's advice — can cause you to "rebound" into another headache.
When the pain medication wears off, you may experience a withdrawal reaction, prompting you to take more medication, which only leads to another headache and the desire to take more medication. And so the cycle continues until you start to suffer from chronic daily headaches with more severe headache pain and more frequent headaches.
Analgesic overuse appears to interfere with the brain centers that regulate the flow of pain messages to the nervous system, worsening headache pain.
According to Adult Neurologist, Dr Winnie Khoo; This rebound syndrome is especially dangerous if your medication contains caffeine, which is often included in many medications to speed up the reaction of the other ingredients. While it can be beneficial, caffeine in medications, combined with consuming caffeine (coffee, tea, soft drinks, or chocolate) from other sources, makes you more vulnerable to a rebound headache.
In addition to the rebound headache, overuse of analgesics can lead to addiction, more intense pain when the medication wears off, and possible serious side effects.